Azithromycin and Afib: I have an appointment... - AF Association

AF Association

22,016 members26,777 posts

Azithromycin and Afib

Sunny-fl
Sunny-fl

I have an appointment today with my Primary Care Doctor for a sore throat and the pharmacist suggested Azithromycin might be a possibility as an antibiotic as I am allergic to cipro and penicillin but then I read Azithromycin may interact with a heart electrical problem. Will try to get in touch with EP but meanwhile is anyone familiar with Azithromycin?

7 Replies

I am allergic to it it gives me dreadful stomach cramps and diahhorea but I havent taken it since I have had arrhythmias.

BobD
BobDVolunteer

Does your pharmacist know you have AF? These people have all the contra indication in a book and should know this. It is vital to ensure that all your medical details are known or there is the possibility that this can happen.

Sunny-fl
Sunny-fl in reply to BobD

Bob, FYI... I re-read my note to the pharmacist and found that I did NOT mention the afib. I was only thinking about the meds. Thank you!

webmd.com/interaction-check...

While always good to check with health professionals ,I use this website sometimes to do my own check!!

ILowe
ILowe in reply to falah12345

Good for you. This is one of several I consult. Unfortunately, it only looks at drug interactions. I would love to see a site which looked at 1 or more drugs + medical condition.

This is complex, because what we really want is a head to head comparison, of several antibiotics when taken for those who have AF. Head to head comparisons of drugs are rare. So, we are back to common sense.

If your AF is under control, and if you are able to handle an incident, for instance with PIP, then the chances are you can risk an antibiotic.

Azithromycin is usually taken in a 3-5 day course, which makes it much easier to take, especially if you are on warfarin. On the other hand, it has a long half life, especially compared with penicillin. Google "azithromycin half life" and look at "how long does it take to get out of your system".

In your shoes, I would seriously consider:

1/ Let nature take its course

2/ Mouth washes

3/ Vitamin C. I have chronic bronchitis, and I am keeping a lid on it using Vitamin C in large doses (started with 5g/day and have worked up to 10-20g per day). It is a safe natural antibiotic. I follow the advice of Dr Suzanne Humphries in her videos.

I have A-fib and am on the usual variety of meds that everyone else is on - Apixaban, Atenolol, Diltiazem, Multaq. (I am from the states so we use more Atenolol and Metoprolol rather than Bisoprolol as you do in the UK). I have taken Azithromycin several times with no problem. It is a much safer alternative to its cousin Erythromycin, which should NOT be taken because it is much more likely to prolong the Q-T interval of your heart rhythm.

P.S. diarrhea and stomach cramps are not true allergies, but rather uncomfortable symptoms for some people.

You may also like...